Women may safely discontinue oral anticoagulants (blood thinners) after 6 months of treatment following a first unprovoked venous blood clot (thromboembolism) if they have no or one risk factor, concludes a study of 646 participants in a multicentre prospective cohort study.
Blood clots are common and a potentially fatal condition. For patients with spontaneous blood clots who stop anticoagulation therapy, the risk of a recurrence in the first year is 5% to 27%, yet there is a risk of major bleeding and fatal hemorrhage while continuing anticoagulants.
"It may be safe for women who have taken oral anticoagulants for 5-7 months after an unprovoked venous thromboembolism to discontinue therapy if they have 0 or 1 of the following: 1) hyperpigmentation (brown discoloration), edema (swelling) or redness of either leg; 2) a D-dimer level (blood clotting test) of 250ug/L or more while taking warfarin, 3) BMI [body mass index] 30kg/m2; and aged 65 years or more," conclude Dr. Marc Rodger and coauthors.
The authors caution that "it appears all men are at high risk of recurrence" and further investigation into risk determination needs to be pursued.
In an accompanying commentary, Dr. Clive Kearon states that patient preference for the duration of anticoagulant therapy must be considered in deciding whether to continue or discontinue therapy.
Source: Canadian Medical Association Journal
Explore further: Moderate drinkers not at risk when taking a widely-used arthritis medicine